Missouri, 2024

Damaging Wind in Missouri, June 8, 2024

June 8, 2024 · NWS LSX · 1 event in 1 county or zone

A supercell developed in the late evening of June 8th as upper level ascent passed over southern Missouri. This supercell caused wind damage in Reynolds County before exiting the forecast area to the southeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A supercell developed in the late evening of June 8th as upper level ascent passed over southern Missouri. This supercell caused wind damage in Reynolds County before exiting the forecast area to the southeast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 8, 6:15 PM CST, 3 hours earlier. Its key messages:

  • -Thunderstorms will move into the forecast area this evening, capable mainly of damaging winds, large hail, and heavy rainfall. The best location for severe thunderstorms is across southeast Missouri. -Additional thunderstorms will form overnight across southeast Missouri and locally heavy rainfall of up to 3-5" is possible. The Flood Watch remains in effect for this area.
Area forecast discussion, Jun 8, 6:15 PM CST, 3 hours before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
715 PM CDT Sat Jun 8 2024

.KEY MESSAGES...

-Thunderstorms will move into the forecast area this evening,
capable mainly of damaging winds, large hail, and heavy rainfall.
The best location for severe thunderstorms is across southeast
Missouri.

-Additional thunderstorms will form overnight across southeast
 Missouri and locally heavy rainfall of up to 3-5" is possible.
 The Flood Watch remains in effect for this area.

&&

.SHORT TERM...  (Through Late Sunday Night)
Issued at 228 PM CDT Sat Jun 8 2024

This morning's MCS pushed convection and the associated outflow into
central Arkansas this afternoon, and is no longer the focus for
thunderstorm development across our CWA today. The focus for
convection will be a warm front that is currently developing across
central Kansas into western Missouri near Kansas City, while a cold
front is draped from roughly northeastern Iowa into southeast
Nebraska. Across the warm sector dewpoints are surging into the
70s and MLCAPE has built to 1000-2500 J/kg, with 0-6 km shear
around 40kts. The warm front will continue to extend eastward
through the day as warm, moist air is advection northeastward into
central and eastern Missouri. Isolated warm air advection showers
have formed near the warm front in western Missouri and tracked
eastward into the western CWA. So far convection has struggled to
grow upscale due to the weak forcing and weak, mid-level height
rises. Warm air advection may be strong enough across central
Missouri to form more isolated showers and thunderstorms this
afternoon.

The better chances for severe thunderstorms continues to be this
evening as a subtle mid-level shortwave passes over the area and
interacts with the better surface convergence in southwestern
Missouri. The thunderstorms will track southeastward along the deep
layer shear vectors into south central and southeast Missouri this
evening. Recent runs of hi res guidance have continued to shift this
area of thunderstorms further south, and the best location for these
storms continues to be across southern and southeast Missouri.
Overnight, a WSW to ENE oriented LLJ will ramp up across southwest
Missouri, enhancing thunderstorm development across the southern
portion of the state and into southern Illinois.

Thunderstorms that form during the afternoon and early evening will
be a mixture of discrete and multi-cell clusters. These storms will
become more linear with time as the LLJ kicks up overnight and
generates more convection. With initially discrete/multi-cell
clusters, damaging winds, large hail, and heavy rainfall are the
main concerns. There is a low threat for a tornado with a discrete
storm that forms along the front in the afternoon to early evening
where the weak 0-1 km shear and helicity could be locally enhanced.
As storms become more linear the threat will transition to mainly
damaging winds and heavy rainfall.

Additional shower and thunderstorm development is possible across
west-central Illinois along the weak cold front as it slides
southeastward through the forecast area overnight, but confidence in
development is low given the uncertainty in strength of low-level
convergence. As the WSW to ENE LLJ kicks up overnight convection
will become more widespread in southern Missouri, increasing the
risk for flash flooding particularly in areas that already saw
rainfall from thunderstorms during the early evening. There has been
a southward shift in convection within the last several runs of the
CAMs, which would result in a southward shift of the heaviest axis
of precipitation. So while confidence is high a narrow band of heavy
rainfall will occur in southern Missouri, where exactly it occurs
remains uncertain. HREF LPMM continues to indicate areas of 3-5
inches of rain are possible across portions of southern and
southeast Missouri, with locally higher amounts up to 7 inches
possible across portions of southern Missouri. These highest amounts
would occur with training convection and will be highly isolated.

Showers and thunderstorms will diminish as the LLJ weakens Sunday
during the day. Most of the forecast area will be largely dry
Sunday, except for portions of far southeast Missouri where rain
could linger into the afternoon. A surface high will slide into the
area during the evening to help shunt any lingering precipitation
south of the forecast area.

MRM

&&

.LONG TERM...  (Monday through Next Saturday)
Issued at 228 PM CDT Sat Jun 8 2024

The surface high will remain the dominate feature across the mid-
Mississippi Valley for the first half of the work week while a mid-
level shortwave ridge pushes through the region. Northwesterly low-
level flow will keep temperatures below normal while the surface
high and mid-level height rises will keep the area dry. A weak mid-
level trough axis will pass through the region mid-week as the mid-
level trough slides through the Great Lakes region. The associated
surface low will likewise track through the Great Lakes region, and
the attendant cold front will be weak as it moves through the
mid- Mississippi River Valley. Differences remain in timing and
strength of the front which results in uncertainty in mid-week
precipitation chances.

Southwesterly low-level flow will become established behind the
surface high and cold front, warming temperatures for the end of the
work week and start of the weekend. 850 mb temperatures will climb
into the upper teens to low 20s, which will push high temperatures
above normal during this period. How far above normal will depend on
cloud cover and precipitation chances which will come into focus in
coming days.

MRM

&&

.AVIATION...  (For the 00z TAFs through 00z Sunday Evening)
Issued at 714 PM CDT Sat Jun 8 2024

Currently, a surface boundary is stretched from west central
Missouri through just south of the St. Louis Metro areas and is the
focus for isolated showers and thunderstorms. KCOU, KJEF, and KSUS
will see the greatest chance for vicinity thunderstorms over the
next few hours as the boundary oozes south. Should a shower impact
KJEF, KCOU, or KSUS, expect brief periods of MVFR visibilities.

There is another chance for a few showers and a few rumbles of
thunder through early Sunday morning with the greatest chance is
south of all the terminals. However, there remains uncertainty to
how far north these showers and thunderstorms will extend,
especially across central Missouri, thus went with VCSH at KCOU and
KJEF. Confidence in showers and a few rumbles of thunder at KSTL,
KSUS, KCPS, and KUIN at this time is too low to mention in TAF but
will continue to be monitored.

Otherwise VFR flight conditions will persist with north-
northwesterly winds through the remainder of the TAF period.

MMG/BRC

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through Sunday afternoon for Crawford MO-Iron MO-
     Madison MO-Reynolds MO-Saint Francois MO-Washington MO.

IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 8, 1:38 PM CST, 7 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
238 PM CDT Sat Jun 8 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-091945-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
238 PM CDT Sat Jun 8 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are expected this evening and overnight
across southeast Missouri. These storms will be capable of large
hail, damaging wind gusts, and locally heavy rainfall. A Flood Watch
is in effect for portions central and southeast Missouri.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance of thunderstorms across portions of the area
Sunday morning, Wednesday, and Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MRM

The radar

The St Louis radar (KLSX), 139 km away, was scanning. The volume nearest the first event began at 03:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Reynolds

When
June 8, 9:15 PM CST
Where
Reynolds County, 4.09 mi NNW of Centerville
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
37.480, -91.010

Thunderstorm winds downed numerous large trees along County Road 806 from Sutton Bluff Recreation Area to Centerville. Also, several power lines were knocked down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175046.